The fellow of autoimmune neurology at Massachusetts General Hospital discussed the analysis his team conducted to clarify the known associations.
“I think the main question is are these drugs provoking or initiating central nervous system (CNS) demyelination or a CNS demyelinating disease? Or are they really just unmasking en masse in people who would have otherwise developed it later on?”
Data presented at the Americas Committee for Treatment and Research in Multiple Sclerosis (ACTRIMS) Forum 2021, February 25-27, suggest that CNS demyelination persists in prolonged follow-up despite tumor necrosis factor alpha inhibitor (TNFαi) treatment discontinuation.
First author Spencer K. Hutto, MD, clinical fellow, Advanced General and Autoimmune Neurology, Massachusetts General Hospital and colleagues found that over half of the patients (n = 12; 57%) had new disease activity over time. Clinical relapse was experienced by 48% (n = 10), with a median of 41 months to first relapse (range, 12-80). Magnetic resonance imaging (MRI) lesion accrual was experienced by 47% (n = 10), with a median of 28 months to new lesion or lesions (range, 3-139).
NeurologyLive reached out to Hutto to learn more about the associations between TNFαi and CNS demyelination. He discussed his team’s retrospective analysis of a cohort of patients with multiple sclerosis from the Mass General Brigham Research Patient Data registry.
For more coverage of ACTRIMS Forum 2021, click here.